AF Association
12,926 members15,768 posts

Pacemaker - and no further forward

Hi all,

It's been a few months since I last posted, having suffered with this lousy PAF condition which frankly after 8 or so years just seems to ever so slowly destroy my life.

Whilst I’m not in favour of ablation for many varied reasons most of which my cardiologist agree with, a few months ago it was suggested a pacemaker might help, at last I thought there was some light at the end of the very long tunnel. Well just over a week a go I had a two-lead Pacemaker implanted at very short notice (48-hours) and whilst the procedure was I suppose fairly straight forward albeit not the most pleasant thing I've had to endure it was done in just over an hour. Since being discharged I had a great five days, steady pulse at around 54 until noon on Christmas day when something tripped the Crazy Switch and off we went, erratic pulse from 120-160 continuously. I called the Pacemaker clinic yesterday and they suggested I visit and have the Pacemaker interrogated. The result, I was admitted because of the high pulse rate, given 5mg Bisoprolol which had no effect and then give two lots of Digoxin which eventually reduced my pulse to around 100 although still not NSR. I was discharged last night with instructions to start taking Bisoprolol and Digoxin daily from now on.

The main two reasons for the consideration of Pacemaker were the frequent pauses I suffer particularly at night, the worst being 32 of around 3 seconds in one night and the longest lasting more than 6 seconds. That said, I did rather hope the Anti-arrhythmia Technology within the pacemaker would combat the erratic pulse that triggers the crazy switch, all in all I'm disappointed and more than a little down.

More drugs with all of the associated side effects, yet another one step forward and two steps back.

Sorry to moan but there’s really only fellow AF sufferers who can understand what this mongrel condition is like.

7 Replies
oldestnewest

Have you had the AV Node ablation?

I have had my CRT-D in but feel no benifit because the hearts natural, but faulty, pacemaker is overriding my CRT Unit. Once I have the AV Node ablation, and the CRT unit is allowed to do its thing, I should start to feel a lot better

1 like
Reply

Hi

I had a pacemaker fitted in Oct at first like you say the first few days were great, then my AF kicked in, I was told it wont cure the AF but should not have as many Attacks, which in my case is true just before Christmas went to see surgeon, he told me it will be a while before I can Lower my tablets or come of any, as it takes a while to heal I had a Cry oblation last year also, I am on Flecanide, and Verapamil , hope this helps hope things improve for you soon, Suzy

Reply

See my latest post! Heartfelt sympathy 💓

Reply

Pacemakers will not stop AF. Even pace and ablate won't although it should ensure a steady ventricular rate whilst leaving the atrium to fibrillate regardless. This should mean that the usual dizzy spells and fatigue become a thing of the past although you may still feel the fibrillation. It should also stop the long pauses .

Sounds like these things were not fully explained . I also wonder why your cardiologist was against ablation. I'm guessing he was not an EP?

1 like
Reply

It seems that the pacemaker was implanted because of sick sinus disease or sinus malfunction, which could have caused syncope. This condition is independent from AF. Sick sinus syndrome affects primarily the elder population. It’s when the electric system of the heart is beginning to show signs of wearing off. The pacemaker will protect you from those very slow heart beats (pauses). The atrial fibrillation will continue to require treatment as usual, medications and avoidance of triggers like stimulating beverages, alcohol, strenuous exercise, lack of sleep, fatigue, too much stress and others that you have identified yourself. Taking advantage of the protection that the pacemaker offers, your doctor can now try using some anti-arrhythmic drugs that slow the pulse very drastically.

3 likes
Reply

Hi and thanks to all who have taken timeout to reply to my post, each post offers both an insight of other sufferers, their individual experiences and different approaches to dealing with AF and associated conditions.

Hopefully as suzytoshoes suggests, things will settle down given some time and the pacemaker will help to reduce the pauses and in turn help to reduce the arrhythmia. It’s early days, just 24 hours since I started the Digoxin however my heart rate whilst still irregular has slowed to somewhere around 60-80. I’m hoping, given a few more days it slows more thus allowing the pacemaker to do it’s job by which time I will, fingers crossed feel better.

On the question of feeling better, I am suffering with abdominal pain and an upset stomach which I take to be as result of the Digoxin. Have anyone else had similar problems with digoxin and do the side effects subside.

Once again thanks to all who replied, I really appreciate your input.

Take care.

Reply

Hi Cypbill. Yes I’m on Digoxen 250 Micrograms have been now for 6 months it Keeps my Pulse rate down to around 90 im in permanent af have Been now since 30 th dec 2016. I’m copying ok have good days & not so good days. All In all I’m coping ok. I’ve just learnt to live with it now as I not partial to an Ablation or a cardio version. So that’s me Cypbill. Hope your feeling better soon. Rob xx

Reply

You may also like...